skip to main content


Title: New upper bounds for spherical codes and packings
Abstract

We improve the previously best known upper bounds on the sizes of$$\theta $$θ-spherical codes for every$$\theta <\theta ^*\approx 62.997^{\circ }$$θ<θ62.997at least by a factor of 0.4325, in sufficiently high dimensions. Furthermore, for sphere packing densities in dimensions$$n\ge 2000$$n2000we have an improvement at least by a factor of$$0.4325+\frac{51}{n}$$0.4325+51n. Our method also breaks many non-numerical sphere packing density bounds in smaller dimensions. This is the first such improvement for each dimension since the work of Kabatyanskii and Levenshtein (Problemy Peredači Informacii 14(1):3–25, 1978) and its later improvement by Levenshtein (Dokl Akad Nauk SSSR 245(6):1299–1303, 1979) . Novelties of this paper include the analysis of triple correlations, usage of the concentration of mass in high dimensions, and the study of the spacings between the roots of Jacobi polynomials.

 
more » « less
NSF-PAR ID:
10469879
Author(s) / Creator(s):
;
Publisher / Repository:
Springer Science + Business Media
Date Published:
Journal Name:
Mathematische Annalen
ISSN:
0025-5831
Format(s):
Medium: X
Sponsoring Org:
National Science Foundation
More Like this
  1. Abstract

    A long-standing problem in mathematical physics is the rigorous derivation of the incompressible Euler equation from Newtonian mechanics. Recently, Han-Kwan and Iacobelli (Proc Am Math Soc 149:3045–3061, 2021) showed that in the monokinetic regime, one can directly obtain the Euler equation from a system ofNparticles interacting in$${\mathbb {T}}^d$$Td,$$d\ge 2$$d2, via Newton’s second law through asupercritical mean-field limit. Namely, the coupling constant$$\lambda $$λin front of the pair potential, which is Coulombic, scales like$$N^{-\theta }$$N-θfor some$$\theta \in (0,1)$$θ(0,1), in contrast to the usual mean-field scaling$$\lambda \sim N^{-1}$$λN-1. Assuming$$\theta \in (1-\frac{2}{d(d+1)},1)$$θ(1-2d(d+1),1), they showed that the empirical measure of the system is effectively described by the solution to the Euler equation as$$N\rightarrow \infty $$N. Han-Kwan and Iacobelli asked if their range for$$\theta $$θwas optimal. We answer this question in the negative by showing the validity of the incompressible Euler equation in the limit$$N\rightarrow \infty $$Nfor$$\theta \in (1-\frac{2}{d},1)$$θ(1-2d,1). Our proof is based on Serfaty’s modulated-energy method, but compared to that of Han-Kwan and Iacobelli, crucially uses an improved “renormalized commutator” estimate to obtain the larger range for$$\theta $$θ. Additionally, we show that for$$\theta \le 1-\frac{2}{d}$$θ1-2d, one cannot, in general, expect convergence in the modulated energy notion of distance.

     
    more » « less
  2. Abstract

    The free multiplicative Brownian motion$$b_{t}$$btis the large-Nlimit of the Brownian motion on$$\mathsf {GL}(N;\mathbb {C}),$$GL(N;C),in the sense of$$*$$-distributions. The natural candidate for the large-Nlimit of the empirical distribution of eigenvalues is thus the Brown measure of$$b_{t}$$bt. In previous work, the second and third authors showed that this Brown measure is supported in the closure of a region$$\Sigma _{t}$$Σtthat appeared in the work of Biane. In the present paper, we compute the Brown measure completely. It has a continuous density$$W_{t}$$Wton$$\overline{\Sigma }_{t},$$Σ¯t,which is strictly positive and real analytic on$$\Sigma _{t}$$Σt. This density has a simple form in polar coordinates:$$\begin{aligned} W_{t}(r,\theta )=\frac{1}{r^{2}}w_{t}(\theta ), \end{aligned}$$Wt(r,θ)=1r2wt(θ),where$$w_{t}$$wtis an analytic function determined by the geometry of the region$$\Sigma _{t}$$Σt. We show also that the spectral measure of free unitary Brownian motion$$u_{t}$$utis a “shadow” of the Brown measure of$$b_{t}$$bt, precisely mirroring the relationship between the circular and semicircular laws. We develop several new methods, based on stochastic differential equations and PDE, to prove these results.

     
    more » « less
  3. Abstract

    Sequence mappability is an important task in genome resequencing. In the (km)-mappability problem, for a given sequenceTof lengthn, the goal is to compute a table whoseith entry is the number of indices$$j \ne i$$jisuch that the length-msubstrings ofTstarting at positionsiandjhave at mostkmismatches. Previous works on this problem focused on heuristics computing a rough approximation of the result or on the case of$$k=1$$k=1. We present several efficient algorithms for the general case of the problem. Our main result is an algorithm that, for$$k=O(1)$$k=O(1), works in$$O(n)$$O(n)space and, with high probability, in$$O(n \cdot \min \{m^k,\log ^k n\})$$O(n·min{mk,logkn})time. Our algorithm requires a careful adaptation of thek-errata trees of Cole et al. [STOC 2004] to avoid multiple counting of pairs of substrings. Our technique can also be applied to solve the all-pairs Hamming distance problem introduced by Crochemore et al. [WABI 2017]. We further develop$$O(n^2)$$O(n2)-time algorithms to computeall(km)-mappability tables for a fixedmand all$$k\in \{0,\ldots ,m\}$$k{0,,m}or a fixedkand all$$m\in \{k,\ldots ,n\}$$m{k,,n}. Finally, we show that, for$$k,m = \Theta (\log n)$$k,m=Θ(logn), the (km)-mappability problem cannot be solved in strongly subquadratic time unless the Strong Exponential Time Hypothesis fails. This is an improved and extended version of a paper presented at SPIRE 2018.

     
    more » « less
  4. Abstract

    It has been recently established in David and Mayboroda (Approximation of green functions and domains with uniformly rectifiable boundaries of all dimensions.arXiv:2010.09793) that on uniformly rectifiable sets the Green function is almost affine in the weak sense, and moreover, in some scenarios such Green function estimates are equivalent to the uniform rectifiability of a set. The present paper tackles a strong analogue of these results, starting with the “flagship degenerate operators on sets with lower dimensional boundaries. We consider the elliptic operators$$L_{\beta ,\gamma } =- {\text {div}}D^{d+1+\gamma -n} \nabla $$Lβ,γ=-divDd+1+γ-nassociated to a domain$$\Omega \subset {\mathbb {R}}^n$$ΩRnwith a uniformly rectifiable boundary$$\Gamma $$Γof dimension$$d < n-1$$d<n-1, the now usual distance to the boundary$$D = D_\beta $$D=Dβgiven by$$D_\beta (X)^{-\beta } = \int _{\Gamma } |X-y|^{-d-\beta } d\sigma (y)$$Dβ(X)-β=Γ|X-y|-d-βdσ(y)for$$X \in \Omega $$XΩ, where$$\beta >0$$β>0and$$\gamma \in (-1,1)$$γ(-1,1). In this paper we show that the Green functionGfor$$L_{\beta ,\gamma }$$Lβ,γ, with pole at infinity, is well approximated by multiples of$$D^{1-\gamma }$$D1-γ, in the sense that the function$$\big | D\nabla \big (\ln \big ( \frac{G}{D^{1-\gamma }} \big )\big )\big |^2$$|D(ln(GD1-γ))|2satisfies a Carleson measure estimate on$$\Omega $$Ω. We underline that the strong and the weak results are different in nature and, of course, at the level of the proofs: the latter extensively used compactness arguments, while the present paper relies on some intricate integration by parts and the properties of the “magical distance function from David et al. (Duke Math J, to appear).

     
    more » « less
  5. Abstract

    Finite volume, weighted essentially non-oscillatory (WENO) schemes require the computation of a smoothness indicator. This can be expensive, especially in multiple space dimensions. We consider the use of the simple smoothness indicator$$\sigma ^{\textrm{S}}= \frac{1}{N_{\textrm{S}}-1}\sum _{j} ({\bar{u}}_{j} - {\bar{u}}_{m})^2$$σS=1NS-1j(u¯j-u¯m)2, where$$N_{\textrm{S}}$$NSis the number of mesh elements in the stencil,$${\bar{u}}_j$$u¯jis the local function average over mesh elementj, and indexmgives the target element. Reconstructions utilizing standard WENO weighting fail with this smoothness indicator. We develop a modification of WENO-Z weighting that gives a reliable and accurate reconstruction of adaptive order, which we denote as SWENOZ-AO. We prove that it attains the order of accuracy of the large stencil polynomial approximation when the solution is smooth, and drops to the order of the small stencil polynomial approximations when there is a jump discontinuity in the solution. Numerical examples in one and two space dimensions on general meshes verify the approximation properties of the reconstruction. They also show it to be about 10 times faster in two space dimensions than reconstructions using the classic smoothness indicator. The new reconstruction is applied to define finite volume schemes to approximate the solution of hyperbolic conservation laws. Numerical tests show results of the same quality as standard WENO schemes using the classic smoothness indicator, but with an overall speedup in the computation time of about 3.5–5 times in 2D tests. Moreover, the computational efficiency (CPU time versus error) is noticeably improved.

     
    more » « less